Minnesota, 2023Hail and Damaging Winds in Minnesota, June 23, 2023
June 23, 2023 · NWS MPX · 5 events in 4 counties and zones
A weak frontal boundary was draped east/west across the region. By mid-afternoon, scattered thunderstorms developed along this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary was draped east/west across the region. By mid-afternoon, scattered thunderstorms developed along this boundary. There was minimal instability, and minimal wind shear. As a result, storms were very pulse-like, or short-lived. A few of the stronger cores managed to produce damaging wind, with one report of severe hail. This was a low-end event, with a few sporadic severe weather reports. Some reports include:
Trees down east-southeast of West Union.|Trees down near North Branch.|Measured 60 mph gust at KMIC ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 2:27 PM CST, 53 minutes earlier.
Area forecast discussion, Jun 23, 2:27 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Fri Jun 23 2023
.DISCUSSION...(This evening through Friday)
Issued at 231 PM CDT Fri Jun 23 2023
KEY MESSAGES:
- Scattered thunderstorms this afternoon-evening over western and
central Minnesota.
- More widespread rain and thunderstorms Saturday and Saturday night,
with a few severe thunderstorms possible south of I-94.
- Lingering rain into Sunday then drying conditions into early next
week followed by additional smaller chances for rain late week.
- Temperatures drop to near normal levels starting this weekend and
persist as such through most of next week.
Weak forcing from a wavy warm front sitting E-W over central MN into
northern WI along with an advancing trough aloft is responsible for
producing scattered showers/t-storms this afternoon. Slow storm
motions plus outflow boundary interactions will make for some
problematic determinations in where individual cells will move but
the best descriptor for convection thru this evening will be the
"hit-and-miss" variety, with some locations receiving brief heavy
downpours, small hail and gusty winds while many locations will not
see any precipitation/winds/hail. The front will have little motion
through tonight, so the loss of daytime heating may be the main
element which will constrict additional development within the WFO
MPX coverage area this evening thru the early morning hours.
Closer to daybreak, an area of low pressure developing along the
portion of the stalled front over central SD will aid in more
organized convection moving into SW MN. Plenty of moisture (PWATs
around 1.5") along with the continued relatively slow storm motions
will contribute to heavy rain, but the addition of the surface low
moving across MN along with strong jetting around the base of the
upper level trough through southern MN will add severe potential to
the forecast for Saturday. The main complication is: what will the
morning convection do to later-in-the-day convection advertised on
the CAMs? Conventional thinking is that there will be a lull in the
activity late morning into the afternoon, with some breaks in the
overcast, followed by a re-fueling of the atmosphere to have the
additional convection expected Saturday afternoon-evening contain a
few strong-severe thunderstorms. Or, the activity in the morning may
be able to sustain itself along residual outflows from this evening,
and that more concentrated severe weather activity will be late
morning into early afternoon. This timing difference should be able
to be determined with the latest run of CAMs overnight. Regardless,
chances are quite high that most of the WFO MPX coverage area will
see showers/thunderstorms Saturday through Saturday night with decent
rainfall amounts likely. As for the severe potential, the main
hazards will be large hail (owing to steeper lapse rates and
stronger updrafts) and strong wind gusts (owing to better shear). A
tornado or two cannot be ruled out, potentially as a spin-up along
the leading edge of an MCS. While not the greatest hazard and not
widely expected, the tornado chance is non-zero.
The surface low will move into eastern MN by daybreak Sunday morning,
bringing most of the thunderstorm potential with it into WI but
wrap-around moisture under the upper low/trough will keep fairly
persistent rain showers in the forecast for Sunday. Lesser rainfall
amounts can be expected along with a lack of forcing for
thunderstorms (but non-zero chance). The surface low will shift into
the Great Lakes Sunday night into Monday, allowing for a generalized
drying-out period for the start of next week. By mid-to-late week,
another quasi-stationary front will settle over the Upper Midwest, in
conjunction with several weak waves aloft drifting across the region
within northwest flow, that may spark occasional
showers/thunderstorms for the latter half of next week but with no
severe weather expected at this point.
As for temperatures, today will be the last of the hot/above-normal
temperature regime our area has been stuck in for this week. Behind
the frontal system of this weekend, temperatures will settle back
much closer to normal levels for late June. Highs will range from the
upper 70s in western MN to the upper 80s in western WI on Saturday,
then into the lower 70s area-wide on Sunday. Then starting on Monday
and continuing all week, highs will generally run in the upper 70s to
lower 80s with lows in the mid 50s to mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Jun 23 2023
All sites to start out dry and VFR but chances will increase for
SHRA/TSRA through this duration, particularly for around sunrise
onward on Saturday. A few isolated SHRA/TSRA are possible this
afternoon but the isolated nature of the convection makes
timing/placement of any storms highly uncertain so have omitted its
mention for this afternoon-evening. So, it's not necessarily that
sites will remain dry but that chances are too low for inclusion at
this point. Will monitor radar trends and issue AMDs as needed.
Confidence is much higher late overnight tonight through the first
half of Saturday for better coverage of SHRA/TSRA, so have added such
mention in the latter half of this TAF set. MVFR conditions are
likely but brief IFR conditions cannot be ruled out. After variable
winds this afternoon-evening around 5 kts, winds will settle on a
southeasterly direction overnight before going S by midday Saturday
with speeds increasing to around 10G20kts.
KMSP...While SHRA/TSRA cannot be ruled out for this afternoon, low
confidence in placement of individual cells forces leaving mention of
convection out of the TAF for this afternoon-evening. Best timing of
any activity would be roughly 21z-02z but chances are too low for
inclusion at this point. Better chances for SHRA/TSRA expected from
sunrise onward on Saturday, with TS potential best from late Saturday
morning through the afternoon hours. Should any cells move across the
field, conditions will likely drop to MVFR and potentially IFR. Winds
will remain generally southerly, though wobble between SE and SW
through tonight, remaining more SE tomorrow and becoming breezy/gusty
after sunrise.
/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA, chc -TSRA. Wind NW 10-20G25kts.
Mon...VFR. Chc -SHRA. Wind NW 15G25kts.
Tue...VFR. Wind N 10 kts becoming NE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Jun 23, 12:47 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
147 PM CDT Fri Jun 23 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
147 PM CDT Fri Jun 23 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Air Quality Alert for ozone remains in effect through this
evening for eastern and southern Minnesota through western
Wisconsin.
Scattered thunderstorms can be expected over western and central
Minnesota. Some storms may produce heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Air Quality Alert for ozone remains in effect through Saturday
evening for western Wisconsin.
Widespread thunderstorms are expected Saturday through Sunday.
Severe thunderstorms and heavy rain are possible Saturday
afternoon and evening for areas south of Interstate 94,
particularly near the Interstate 90 corridor. Large hail and
damaging winds are the main hazards but a tornado cannot be ruled
out.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed Saturday and Saturday
night.
In the hours before
Special weather statement, Jun 23, 1:49 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Fri Jun 23 2023
MNZ054-064-232015-
Yellow Medicine MN-Lac Qui Parle MN-
249 PM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of south central Lac
qui Parle and central Yellow Medicine Counties through 315 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Clarkfield, or 17 miles north of Marshall, moving
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Clarkfield around 305 PM CDT.
Other locations in the path of this storm include Boyd.
This includes the following highways...
U.S. Highway 212 between mile markers 43 and 49.
U.S. Highway 59 between mile markers 87 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4488 9599 4487 9563 4484 9559 4484 9557
4482 9554 4461 9559 4461 9561 4463 9563
4463 9605
TIME...MOT...LOC 1949Z 193DEG 19KT 4470 9581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PEMSpecial weather statement, Jun 23, 2:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Fri Jun 23 2023
MNZ053-WIZ014-232115-
Chisago MN-Polk WI-
352 PM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northwestern Chisago
and northwestern Polk Counties through 415 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Branch, or 12 miles east of Cambridge, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rush City.
This includes Interstate 35 between mile markers 146 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4572 9287 4565 9289 4564 9273 4546 9294
4549 9302 4555 9303 4556 9305 4573 9296
4573 9285
TIME...MOT...LOC 2052Z 218DEG 16KT 4552 9298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PEMSpecial weather statement, Jun 23, 3:03 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Fri Jun 23 2023
MNZ055-056-232145-
Chippewa MN-Swift MN-
403 PM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northeastern
Chippewa and southeastern Swift Counties through 445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Murdock, or 15 miles northeast of Montevideo,
moving north at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kerkhoven and Murdock.
This includes U.S. Highway 12 between mile markers 47 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4534 9552 4528 9525 4499 9540 4506 9565
TIME...MOT...LOC 2103Z 199DEG 21KT 4511 9550
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
PEM
Hail, Stearns
- When
- June 23, 3:20 PM CST to 3:25 PM CST
- Where
- Stearns County, 2.51 mi WNW of Sauk Centre
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -95.020
A report was received via social media. There was also a measured 51 mph wind gust.
Hail, Todd
- When
- June 23, 3:30 PM CST to 3:40 PM CST
- Where
- Todd County, 4 mi ESE of West Union
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 45.778, -95.023
A trained spotter reported that the hail had shredded some corn as seen in a photo that the spotter provided to NWS Twin Cities.
Thunderstorm Wind, Todd
- When
- June 23, 3:30 PM CST to 3:40 PM CST
- Where
- Todd County, 4 mi ESE of West Union
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.778, -95.023
A trained spotter reported a 20 inch diameter pine tree snapped, with a photo relayed via social media.
Thunderstorm Wind, Chisago
- When
- June 23, 3:44 PM CST to 3:54 PM CST
- Where
- Chisago County, North Branch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.520, -92.980
A Hennepin County Emergency Management Meteorologist forwarded multiple photos of trees down in the city of North Branch along Harder Parkway.
Thunderstorm Wind, Hennepin
- When
- June 23, 4:26 PM CST
- Where
- Hennepin County, 1 mi SW of Brooklyn Center
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.040, -93.365
The ASOS station located at Crystal (KMIC) airport, measured a 60mph wind gust, but no reports of damage were received.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 23, 2023$6.6 million · EF2 · 25 events
- Excessive Heat and Heat in Texas, June 23 to 27, 20231 death · 33 events
- Hail and Damaging Winds in Texas, June 23, 2023$50 million · 4.5 in hail · 10 events
- Tornadoes and Hail in Wyoming, June 23, 20231 injured · $100,000 · EF2 · 16 events
- Tornadoes and Hail in Wyoming, June 23, 20238 injured · EF2 · 4 events
- Flood in Colorado, June 23, 20231 death · 1 event
- Tornadoes and Hail in Wyoming, June 23, 2023$3.1 million · EF1 · 9 events
- Hail and Damaging Winds in Texas, June 23, 2023$711,000 · 2.5 in hail · 17 events
- Flash Flood and Hail in Montana, June 23 to 27, 2023$100,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 23 to 24, 20234 in hail · 27 events
- Hail and Damaging Winds in Texas, June 23 to 25, 20231 in hail · 25 events
- Hail and Damaging Winds in South Dakota, June 23 to 24, 20231.25 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105993, 1095773, 1095779, 1095789, 1095787.